Alert archive / South Dakota / River Flood Warnings in 2018

River Flood Warning 17, NWS Sioux Falls, SD

March 21, 2018Minnehaha County, South Dakota

NWS Sioux Falls, SD issued this river flood warning at Mar 21, 2018, 7:29 AM CDT for Minnehaha County, South Dakota. It took effect at Mar 21, 2018, 9:40 AM CDT. It was in force for 16 days.

The area

The counties it named.

The facts

Issued
Mar 21, 2018, 7:29 AM CDT (12:29 UTC)
In effect from
Mar 21, 2018, 9:40 AM CDT
Expired
Apr 6, 2018, 3:58 AM CDT
In force
16 days
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
Minor

County Minnehaha County, SD

The radar

The Sioux Falls radar (KFSD), 11 km from the middle of the area, began a volume at 12:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Sioux River at Sioux Falls I-90 (SFLS2).

Action stage
11 ft
Minor stage
12 ft
Moderate stage
15 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Mar 21, 5:55 AM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Mar 21, 5:55 AM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
555 AM CDT Wed Mar 21 2018

.SHORT TERM...(Today and Tonight)
Issued at 410 AM CDT Wed Mar 21 2018

Primary forecast concern in the short-term is when clouds will
exit and the subsequent impact on temperatures.

Light low level flow across the area this morning has trapped low
clouds over most of the area. The low level flow will slowly turn
southwesterly and this will allow the clouds to slowly begin to
move east through the day. Mixing will also help erode clouds at
the edges but a fairly strong inversion setting up will prevent
all the stratus from being mixed out. Therefore expect the
clearing to be between the James River and I29 around noon and to
reach I29 by the mid to late afternoon. Southwestern Minnesota
will be the last to clear out and that will be after sunset. As a
result, expect temperatures in areas with low clouds to only rise
slowly this morning with warming accelerating once the sun
appears. For areas along I-29, this will only mean a later high -
closer to 6 pm instead of 3 or 4 pm. For most of southwestern
Minnesota highs will remain in the upper 30s due to the clouds.

Overnight will see light southeasterly winds as the pressure
gradient slowly increases with lowering pressures in the Rockies.
Skies will be clear to partly cloudy and lows will be in the 20s
to lower 30s.

.LONG TERM...(Thursday through Tuesday)
Issued at 410 AM CDT Wed Mar 21 2018

The focus for the long term is the cyclone and associated
precipitation expected to begin late Thursday night and persist
through Saturday morning.

Thursday looks to be the nicest day of the week. With falling
pressures int he central Rockies, the pressure gradient will
gradually tighten through the day allowing easterly flow to
increase to 10 to 15 mph by the afternoon. However, skies will be
partly to mostly sunny much of the day with only high clouds
moving into central SD late in the afternoon. As a results, expect
temperatures to warm into the 50s to around 60 over most of
southeastern SD and northwestern Iowa. With easterly flow limiting
warm advection in southwestern Minnesota, high will remain in the
40s.

A strong upper level wave/PV anomaly will move across the Rockies
Thursday night into Friday. There is a large amount of agreement
between the GFS, NAM, and ECMWF on the track and strength of this
wave. The only real difference exists in timing with the ECMWF
3-6 h slower than the NAM and GFS. Therefore confidence is high
that precipitation will fall Friday and Friday night in much of
the CWA. The only uncertainty is the timing of precipitation. With
easterly flow bringing dry air into the area at low levels -
similar to last Friday - some precipitation will be lost
saturating this layer. So, while some precipitation could reach
Huron and Chamberlain by sunrise Friday the most likely period for
precipitation west of I29 will be from mid morning into early
Friday evening. Similarly, while precipitation could reach
southwestern Minnesota and northwestern Iowa by early Friday
afternoon, the most likely for precipitation will be Friday
evening and overnight when the 850 mb front will be interacting
with the upper level wave to produce an intense circulation. The
NAM soundings hint that there could be some instability centered
around 650 mb which could enhance precipitation rates in the late
afternoon and evening from I-29 into Minnesota and Iowa. Precipitation
is expected to end in most areas by Saturday morning although
light drizzle or rain could persist into Saturday afternoon in
northwestern Iowa. Precipitation with this system looks to be
between 0.5 and 1" east of I29 with amounts decreasing to only a
tenth of an inch in south central South Dakota.

The greater uncertainty is precipitation type. Like last Friday, a
change of only a couple of degrees could result in precipitation
remaining all rain or precipitation going from a mix of freezing
rain, sleet and snow to all snow. What seems certain is that dry
air coming in from the east is going to result in evaporative
cooling. What this means is that prior to precipitation beginning,
temperatures may be in the upper 30s or even lower to mid 40s.
However, once precipitation begins, evaporation is likely to cool
temperatures into the 30s. And with easterly flow persisting,
temperatures will continue to slowly cool through the late
afternoon and evening. At this point, we believe that
precipitation will start as rain and then gradually mix with or
change over to snow through the late afternoon and evening. This
will be somewhat elevation dependent so the first snow may begin
on the Buffalo Ridge where temperatures will be coolest and then
spread both west and east through the day as lower elevations
cool. We are also expecting temperatures to remain above freezing
long enough on Friday so that neither significant sleet nor
freezing rain is expected. Instead there will be a changeover to
snow with some accumulations possible - especially in southwestern
Minnesota where snow may last several hours on Friday night.

Again, temperatures in the lowest 10000 ft will generally be
within 3 degrees of freezing. So any change in temperature of
even 1 or 2 degrees will make the difference not only when or if
rain changes to snow, and how much snow falls, but even if there
could be freezing rain or sleet. Needless to say forecast errors 3
days out can be greater than 2 degrees so there remains
significant uncertainty on precipitation type over most of
southeastern South Dakota, southwestern Minnesota, and
northwestern Iowa. At this point, those planning travel especially
on Friday afternoon and night should prepare for the possibility
of some snow - especially in southwestern Minnesota - but continue
to monitor later forecasts to see if weather will impact your
travel.

After Saturday, the active pattern persists with precipitation
chances into early next week. While afternoon temperatures in the
40s will keep any precipitation rain, temperatures falling to
freezing or below will mean at least some snow will be possible
overnight and into morning hours. There is much more uncertainty
on timing, amounts, and temperatures from Sunday into Tuesday so
stayed with a model consensus at this time which has the best
chance for precipitation from Sunday night into Monday morning. As
model certainty improves later this week and into the weekend, we
expect to get more information on when precipitation will fall
and if there is a threat for any accumulation of snow.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 550 AM CDT Wed Mar 21 2018

MVFR/IFR stratus across the area will decrease from west to east
through the day. Once the clouds clear VFR conditions will prevail
through the remainder of the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Schumacher
LONG TERM...Schumacher
AVIATION...JM
Hazardous weather outlook, Mar 21, 5:14 AM CDT, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
514 AM CDT Wed Mar 21 2018

IAZ001>003-013-014-MNZ098-SDZ039-055-056-062-221015-
Lyon IA-Osceola-Dickinson-O'Brien-Clay IA-Rock-Kingsbury-Lake-
Moody-Minnehaha-
514 AM CDT Wed Mar 21 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, east central South Dakota, and southeast
South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected today or tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A storm system will bring precipitation to the area from Friday
morning through Saturday morning. On Friday, precipitation may
begin as a mix of rain and snow and then change to all rain. On
Friday night and Saturday morning, rain may mix with or change to
snow before ending on Saturday morning. While the duration and
amount of snow are uncertain at this time, some light
accumulations of snow are possible.

Later Sunday into Monday another system will bring a mix of rain
and snow to the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ012-020>022-031-032-NEZ013-014-SDZ038-050-052>054-057>061-
063>071-221015-
Sioux-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-
Beadle-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-Hanson-
McCook-Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD-Bon Homme-
Yankton-Clay SD-Union-
514 AM CDT Wed Mar 21 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, central South Dakota, east
central South Dakota, south central South Dakota, and southeast
South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected today or tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A storm system will bring precipitation to the area from Friday
morning through Saturday morning. On Friday, rain is expected to
develop during the day and continuing into Friday night. Rain may
mix with snow before ending on Saturday morning. At this time,
little or no accumulation of snow is expected.

Later Sunday into Monday another system will bring a mix of rain
and snow to the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ071-072-080-081-089-090-097-SDZ040-221015-
Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone-
Brookings-
514 AM CDT Wed Mar 21 2018

This Hazardous Weather Outlook is for portions of southwest
Minnesota and east central South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected today or tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A storm system will bring precipitation to the area from Friday
afternoon through Saturday morning. Rain or a mix of rain and snow
are expected on Friday with precipitation likely to changing to
all snow sometime Friday night. Some accumulations of snow are
possibly - especially along the Buffalo Ridge.

Later Sunday into Monday another system will bring a mix of rain
and snow to the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 8:55 AM CDTRiver Flood WarningFSDClay14 days

Nearby

River Flood Warnings in South Dakota, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.